Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Louisville, KY

January 2, 2004Taylor County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jan 2, 2004, 8:50 AM EST for Taylor County, Kentucky. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 2, 2004, 8:50 AM EST (13:50 UTC)
Expired
Jan 2, 2004, 10:45 AM EST
In force
115 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Taylor County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 403 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
403 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 021355
FFWLMK
KYC217-021545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
850 AM EST FRI JAN 2 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TAYLOR COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 1045 AM EST

* AT 848 AM EST...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY      
  RAIN OVER MUCH OF THE COUNTY INCLUDING CAMPBELLSVILLE. MORE HEAVY  
  RAIN UPSTREAM WILL MOVE SLOWLY EASTWARD THROUGH 10 AM EST. 

* SOME LOCATIONS IN THE WARNING INCLUDE CAMPBELLSVILLE

EXCESSIVE RAINFALL FROM THIS STORM HAS ALREADY SENT SMALL STREAMS 
OUT OF THEIR BANKS IN AND NEAR CAMPBELLSVILLE. ADDITIONAL RAINS WILL 
WORSEN THE FLASH FLOODING OF SMALL CREEKS AND STREAMS...ROADWAYS
UNDERPASSES AND LOW LYING AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3745 8559 3721 8535 3728 8522 3738 8515
          3744 8514 3741 8528 3747 8542

$$
DK
2 follow-up statements
000 
WGUS73 KLMK 021451
FFSLMK
KYC217-021545-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
950 AM EST FRI JAN 2 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1045 AM EST FOR TAYLOR
COUNTY IN SOUTH CENTRAL KENTUCKY...

AT 945 AM EST NWS WEATHER SPOTTERS REPORTED ONE RESIDENCE ALONG 
BUCKHORN CREEK FLOODED WITH THIS STORM. ADDITIONAL FLOODING IS 
OCCURRING ACROSS VARIOUS PORTIONS OF CAMPBELLSVILLE AND ALONG TRACE 
CREEK. LIGHT TO MODERATE RAINFALL IS STILL OCCURRING ACROSS THE 
COUNTY AND WILL CONTINUE FOR AT LEAST ANOTHER HOUR.

EXCESSIVE RAINFALL FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...ROADWAYS...UNDERPASSES AND LOW LYING AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

$$

SCHOTT
000 
WGUS73 KLMK 021552
FFSLMK
KYC217-021700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1050 AM EST FRI JAN 2 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL NOON EST FOR TAYLOR COUNTY
IN SOUTH CENTRAL KENTUCKY...

LIGHT TO MODERATE RAINFALL IS STILL OCCURRING ACROSS MUCH OF THE 
COUNTY. FLOODING ALONG BUCKHORN AND TRACE CREEKS AS WELL AS PORTIONS 
OF CAMPBELLSVILLE IS OCCURRING WITH ADDITIONAL FLOODING POSSIBLE 
THROUGH NOON.

EXCESSIVE RAINFALL FROM THIS THIS MORNINGS STORM WILL CAUSE FLASH 
FLOODING OF SMALL CREEKS AND STREAMS...ROADWAYS...UNDERPASSES AND 
LOW LYING AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

$$

SCHOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 2, 3:15 AM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Jan 2, 3:15 AM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 AM EST FRI JAN 2 2004

SEVERAL BATCHES OF SHWRS AND ISLTD TSTMS ONGOING ATTM...ACROSS SRN
KY AND ALSO ACROSS SRN IN. THIS IS ALL INDUCED BY COMBINATION OF
FAVORABLE ISENTROPIC LIFT UNDER STRONG WSW LLVL FLOW...UPPER LEVEL
PVA AND SUBTLE SHORTWAVE TROUGH. AS SHORTWAVE MOVES ACROSS THE LOWER
OH VLY THIS MORNING...PRECIP SHOULD COME TO AN END FROM NW TO SE
DURING THE MRNG ENDING IN THE SE BY ABOUT MIDDAY. SOME FILTERED
SUNSHINE THIS AFTN IS EVEN POSSIBLE ALTHOUGH OVERALL WILL STAY
MOSTLY CLOUDY. ANY SUNSHINE THIS AFTN WILL HELP KICK MAX TEMPS UP
ANOTHER FEW DEGREES. WILL FCST MID TO UPPER 60S...VERY CLOSE TO
RECORD HIGHS FOR TODAY.

MAIN DIFFERENCE BTWN MODEL GUIDANCE THROUGH SUNDAY IS A MAJOR
DIFFERENCE BTWN GFS/ETA PLACEMENT OF SFC TROUGH/BNDRY AND DVLPNG SFC
LOW ON SUNDAY. GFS HAS MAJOR SFC LOW TRACKING NEARLY ACROSS INDY ON
SUNDAY WHILE ETA HAS LOW OVER LOUISVILLE OR ALONG THE OH RIVER. ETA
IS ALSO IN BETTER AGREEMENT WITH UKMET AND NCEP SEEMS TO PREFER THIS
TREND AS WELL. FOR PRECIP AND TEMPS WILL USE A SORT OF HYBRID OF THE
GFS SHIFTING ELEMENTS ABOUT 100 MILES TO THE SOUTH FOR OUR LOCAL
AREA GIVEN ETA PLACEMENT.

THUS SFC TROUGH APPROACHES SRN IN LATE TNGT WITH SHWRS ONCE AGAIN
BREAKING OUT FIRST IN SRN IN LATE TNGT AND CONTINUING FURTHER SOUTH
AHEAD OF THE BNDRY. WILL ICRS POPS FROM N TO S DURING SATURDAY UP TO
ABOUT 60 POPS GIVEN EXPCTD MOVEMENT OF SFC TROUGH. THEN WILL HAVE
HIGHEST POPS LATE SAT NGT AND SUNDAY MORNING AS SFC LOW CURRENTLY
EXPECTED TO TRACK ROUGHLY ALONG THE OH RIVER. WILL INCRS POPS UP TO
ABOUT 80 FOR THAT TIMEFRAME. WILL ONLY MENTION ISLTD THUNDER FOR
THIS MRNG AND AGAIN ON SAT NGT/EARLY SUN WITH SFC LOW APPROACH...AS
CURRENT FCST INDICATES.

MAV/FWC COMPROMISE FOR TEMPS TODAY THROUGH SATURDAY. THEN AFTER THAT
GFS MOS TEMPS APPEAR TOO HIGH WITH FAVORED FURTHER SOUTH TRACK OF
LOW...ALLOWING SOME COLDER AIR TO WORK INTO AT LEAST THE NRN FA BY
SUNDAY AND SUNDAY NGT. WILL CONTINUE LOW POPS MENTION OF SNOW SHWRS
ONLY ON MONDAY ACROSS THE NORTH WITH NO OTHER MENTION OF FROZEN
PRECIP FOR NOW. HOWEVER SOME SNOW COULD MIX IN SUNDAY NGT OVER SRN
IN...BUT WILL WAIT TO LATER FINE TUNE THE EXTENT OF COLD AIR SUNDAY
NGT. AT ANY RATE PRECIP WILL BE LIGHT SUN NGT BEHIND SFC LOW.
&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&

JB
Hazardous weather outlook, Jan 2, 5:00 AM EST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 AM EST FRI JAN 2 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-031000-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLARK IN-CLINTON-CRAWFORD IN-CUMBERLAND-DUBOIS IN-
EDMONSON-FAYETTE-FLOYD IN-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-
HARDIN-HARRISON-HARRISON IN-HART-HENRY-JEFFERSON-JEFFERSON IN-
JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-MEADE-MERCER-METCALF-
MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE IN-PERRY IN-RUSSELL-SCOTT-
SCOTT IN-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-WASHINGTON-
WASHINGTON IN-WOODFORD-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
500 AM EST (400 AM CST) FRI JAN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.
AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH OUR OUTLOOK AREA THIS
MORNING...WITH NUMEROUS SHOWERS AND A FEW THUNDERSTORMS. LIGHTNING
AND LOCALLY HEAVY RAIN CAN BE EXPECTED NEAR ANY OF THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A COLD FRONT IS EXPECTED TO SETTLE NEAR THE OHIO RIVER SATURDAY
NIGHT...WHILE AN INTENSIFYING AREA OF LOW PRESSURE MOVES UP AND
ALONG THE FRONT ON SUNDAY. THE COMBINATION OF THE FRONT AND LOW
PRESSURE SYSTEM...WILL SIGNAL THE CHANCE FOR MORE WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY. AN ABUNDANT MOISTURE SUPPLY ALREADY
ESTABLISHED ACROSS OUR AREA SUGGESTS A HEAVY RAIN THREAT.  THE TIME
OF MOST CONCERN FOR HEAVY RAIN APPEARS TO BE SLATED FOR SATURDAY
NIGHT AND SUNDAY...WITH ONE TO TWO INCHES NOT OUT OF THE QUESTION.

MEANWHILE...OUR DRAMATIC TURN TO MILD TEMPERATURES THIS WEEKEND WILL
CHANGE MARKEDLY EARLY NEXT WEEK...AS READINGS FALL TO NEAR OR BELOW
NORMAL FOR THIS TIME OF YEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STUREY

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.